Is this an adverse reaction to his antidepressant?

Emmett’s been on Prozac for about a week or so now, and I noticed something today that I’m a bit concerned about. Frankly, I’m not sure why I didn’t connect the dots sooner.

Anyway, I’ve been noticing a significant increase in Emmett’s energy levels. At first, I thought we might have to revisit his Adderall dose because his dose is very low. Today, however, it occurred to me that this may be related to going on Prozac.

One of the ways that Bipolar is first noticed, especially in children is if they are put on an antidepressant. Use of antidepressants can cause someone who’s Bipolar to swing into a manic phase. This is how we first became aware of Gavin having Bipolar disorder when he was little.



This isn’t an absolute. It may be a coincidence, and it could also be ADHD related. It could also be that he just has extra energy, but this does smell like mania.

The plan, for now, is to do nothing. We are going to keep an eye on him and see how he does over the next few days. If this is mania, we need to ensure he’s safe. We don’t want him jumping off the stairs or climbing out a window because he thinks he can fly. We do not see anything that extreme. We do see Dr. Pattie tomorrow and will bring this to get attention as well.

As I’ve said before, medicating a child is a tremendous responsibility, and it’s important to pay close attention to adverse side effects that may require the discontinuation of said medication.

Read This  Operation Hope: Taking back control

It’s too soon to tell if we’re dealing with one of those situations, but we are aware of the potential issue and will seek help in deciding the best approach. 😀